The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Starting Topamax


#1

Hi MAVers,

So after a couple of failed med attempts, I will be trialling Topamax tonight, and after my recent experiences, I may be counting on you all for some moral support!
I have perused the many Topamax stories out here, but everybody is different, so any thing you can add would be well appreciated.

My last two drug attempts (below) left me in a very agitated, anxious state, so I am hoping that with the reduction of MAV symptoms, my mental state can settle down too.

  • Effexor after one 37.5mg dose, had a bad reaction
  • Epilim (Sodium Valproate/Depakote) 400mg daily for 3 weeks, but stopped because it was making me extra anxious but also depressed and strong feelings of dispair/hopelessness/“I can’t go on like this anymore” - I’m sure some can relate

I am hoping (obviously) that things don’t get too bad. I can handle any extra symptoms like tingly hands or whatever else, but if my MAV symptoms and emotional state takes a beating, I will be feeling pretty hopeless. I think that’s why I have the diazepam on hand (although don’t want to take that if I’m feeling down)

I also want to post my updates here for anybody else that may be starting on Topa.

Starting at 12.5mg then we’ll see…


#2

I am a very happy topomax/topiramate user at 12.5mg am and 12.5mg pm with 10mg nortriptyline. It is fair to say that after struggling daily with VM for over 11 years those two medications gave me my life back. I have had absolutely no side effects from topiramate apart from more ear fullness but it is fleeting and I have got used to it and don’t stress about it. Prior to topiramate and nortriptyline I couldn’t do anything without eliciting nausea and dizziness and this was often accompanied by vomiting and fainting so I am over the moon to be able to function normally again. If I get stressed or over exert myself I get some old symptoms back but I know they are temporary so don’t stress about them. I don’t drink caffeine, eat gluten, msg, chocolate, or dairy (apart from home made yogurt), nuts, apart from almonds, or citrus. That has become a way of life so doesn’t bother me, I am just so grateful for the relief the meds have brought me.

I hope topomax/topiramate has the same positive outcome for you. Go slowly with the dose and stop increasing it when you find what works for you. My neurologist wanted me to go up to 50mg in 12.5mg increments but I stopped at the regime mentioned above because that works for me.

I wish you all the best.


#3

Revolving, thanks for the reply and supportive words!
It’s so inspiring to hear someone is doing so well, especially after suffering similar symptoms and starting on similar drugs.

How long were you/have you been taking the meds before noticing an improvement?
Also, when was the second drug introduced? My doctor suggested putting me on Amitriptyline as well, maybe in a weeks time to help with sleep, but I’m not too keen on introducing a second drug until I know how this one effects me.

So far, so good. I have taken 2 doses at 12.5mg so far now. Nothing drastic either way, but I think I am fluctuating between a little better and a little worse - very surprised that this would happen so early.
At times, I think I am a little worse (to be expected), maybe due to a slight drowsiness effect.
I think I have had somewhat of an instant improvement too, albeit a small one. All my symptoms are still there, but the edge has been taken off. It’s no longer unbearable, it just sucks.
Maybe this is just the GABA effect of the Topamax just calming me slightly, and in turn my anxiety has reduced the over-the-top severity of the symptoms. Thats a win for me.
For anyone else out there with pre-Topamax-anxiety, just go for it, you’ll never know otherwise.

No other side effects, apart from some muscle twitching, which is a little concerning. One of my top abdominal muscles ‘pulses’ about 5 or 6 times quickly, then subsides, every few minutes. It’s a little uncomfortable and concerning, but I am prepared to tough it out and hope that it subsides in time. (could just be my body getting used to the drug).
Is this common on Topa, does anyone know?


#4

Good to hear all is well so far apart from the twitching. I have odd twitches here and there but as long as I feel well I ignore them!

To answer your questions - I started with nortriptyline first at 10 mg which worked within 12 hours to knock nausea and wobbly walking on the head. Two months later I started topiramate and I was better within a couple of weeks which was a total and very welcome surprise to me. I am incredibly sensitive to meds but when I get the correct one and keep the dose low I don’t look for side effects because they are subtle and to my mind not worth worrying about. I may be wrong but if a drug disagrees with me the side effects will be full on and immediate. I can cope with subtle side effects because I accept that all drugs have them and it is a case of weighing up what is better, small side effects and feeling a whole lot better, or going back to square one.

I hope the new combination works as well for you because you will be amazed how wonderful it feels to be almost back to your normal self.


#5

Thanks Revolving. So happy to hear of your speedy recovery. Hopefully I find some early relief as well!

I am a week in now. Increased my dose to 25mg yesterday (morning and night). Last night and this morning, I have been extremely detached, depressed, lethargic, nauseous and emotional. Some spontaneous crying and despair. As well as increased wobblies, feel like I am about to fall or pass out.
I can deal with some of this, but all of it in one shot is a shock to me, and being as strong as I am, it is too much.
I am not going to take my morning dose today, give it another day or 2 at 12.5mg then try and increase again.
I’ve emailed my doctor to tell her. I don’t see her til Friday, so hopefully I can ride it out til then.
Maybe this isn’t the drug for me.

I am about to take my morning dexamphetamine for ADHD, hopefully that will assist with some of the detatchment.
The doc was talking about introducing Ami into this mix too. Maybe that’s a better option than Topa at this stage


#6

Hi dragon22. I was wondering how you are getting on with the Topiramate? I remember feeling very detached on it (at 50mg) just before I stopped, not a nice feeling at all, and I wondered if you were feeling better?


#7

Hi Sarah,

Thanks for the interest.
It wasn’t pleasant at all. We decided to discontinue with the Topa, after only one day at 25mg.

I just want to preface this for anybody that is considering this drug, that this was only my situation, many many people are having success on Topamax. But on the other hand, if you are really worried about your safety then, definitely, call your doctor, and listen to your body. Everyone says be strong on these drugs, but there is a line of intolerance as well.

The detatchment, depression, confusion and feelings that I was going to faint were plaguing me all day.
I could deal with the increase in dizzies, nauseau, fatigue and headaches, but this was true suffering.

I was also having trouble breathing. I think maybe how someone with sleep apnoea might have. I would have moments where I would realise I’m not actually breathing, multiple times a day. I could if I consciously thought about it, my airways were open, but that was scary that it wouldn’t happen automatically. It’s like my whole nervous system was being suppressed or something.

These nasties have mostly subsided, although not entirely, after reducing to 12.5mg for a day, now being off completely for about 36 hours.

Next up, we are looking at Amitriptyline or Brintellix (a newer drug not known for migraine, but might help as the serotonin drugs may not be for me). Just need to get back to baseline first, I don’t like swapping one drug for another.


#8

Definitely, if the side effects seriously outweigh the benefits then something is wrong. Sorry to hear that you went through all that with Topamax, but glad to hear you are recovering from the ordeal.

The thing you mentioned about breathing sounds like something that has happened to me recently. But it wasn’t caused by Topamax. The first time was when I mixed Propranolol and Venlafaxine, and the next two when I was on Citalopram, Propranolol and Diazepam as well. It was presumed that they were panic/anxiety attacks but they all began with that feeling of my breathing being suppressed. Which led to hyperventilating as I was trying to get a deeper breath, and that led to lightheadedness and more hyperventilating. The third time I actually went to A & E.

Anyway, I hope your next trial is more successful. I haven’t heard of Brintellix but I would be interested to hear if it helps if you go with that one. :slight_smile:


#9

So sorry to hear that you had a similar experience. I almost went to hospital myself, so I can definitely understand.
I didn’t think it was anxiety either because usually anxiety, for me, is shortness of breath or hyperventilating, like you said. That came after
Just the thought of “what the hell is happening to me” and consciously needing to breathe was enough to bring on an almost-panic attack. For which, I have valium, but as it is a known breathing suppressant, this was the last thing I wanted to take!
It’s amazing how the body reacts to these drugs. So differently to everybody.

Thank you :slight_smile: fingers crossed. I’m optimistically terrified


#10

Very well put!! :slight_smile: I like that. I really do wish you all the best with the next one.